Inequalities in Approximation Theory Involving Fractional Smoothness in Lp, 0 < p < 1

  • Yurii KolomoitsevEmail author
  • Tetiana Lomako
Part of the Applied and Numerical Harmonic Analysis book series (ANHA)


In the paper, we study inequalities for the best trigonometric approximations and fractional moduli of smoothness involving the Weyl and Liouville-Grünwald derivatives in Lp, 0 < p < 1. We extend known inequalities to the whole range of parameters of smoothness as well as obtain several new inequalities. As an application, the direct and inverse theorems of approximation theory involving the modulus of smoothness ωβ(f(α), δ)p, where f(α) is a fractional derivative of the function f, are derived. A description of the class of functions with the optimal rate of decrease of a fractional modulus of smoothness is given.


Best approximation Trigonometric polynomials Fractional moduli of smoothness Fractional derivatives The spaces Lp, 0 < p < 1 

2000Mathematics Subject Classification

42A10 26A33 41A17 41A25 41A28 



This research was supported by the project AFFMA that has received funding from the European Union’s Horizon 2020 research and innovation programme under the Marie Sklodowska-Curie grant agreement No 704030.


  1. 1.
    E. Belinsky, E. Liflyand, Approximation properties in L p, 0 < p < 1. Funct. Approx. Comment. Math. 22, 189–199 (1993)MathSciNetzbMATHGoogle Scholar
  2. 2.
    Y.A. Brudnyi, Criteria for the existence of derivatives in L p. Math. USSR-Sb. 2(1), 35–55 (1967)CrossRefGoogle Scholar
  3. 3.
    Y.A. Brudnyi, On the saturation class of a spline approximation with uniform nodes in L p, 0 < p < . Issled. Teor. Funkts. Mnogikh Veshchestv. Perem. 34–40 (1984) (in Russian)Google Scholar
  4. 4.
    P.L. Butzer, U. Westphal, An access to fractional differentiation via fractional difference quotients, in Fractional Calculus and Its Applications. Lecture Notes in Mathematics, vol. 457 (Springer, Berlin, 1975), pp. 116–145Google Scholar
  5. 5.
    P.L. Butzer, H. Dyckhoff, E. Görlich, R.L. Stens, Best trigonometric approximation, fractional order derivatives and Lipschitz classes. Can. J. Math. 29, 781–793 (1977)MathSciNetCrossRefGoogle Scholar
  6. 6.
    P. Civin, Inequalities for trigonometric integrals. Duke Math. J. 8, 656–665 (1941)MathSciNetCrossRefGoogle Scholar
  7. 7.
    J. Czipszer, G. Freud, Sur l’approximation d’une fonction périodique et de ses dérivées successives par un polynome trigonométrique et par ses dérivées successives. Acta Math. 99, 33–51 (1958)MathSciNetCrossRefGoogle Scholar
  8. 8.
    R.A. DeVore, G.G. Lorentz, Constructive Approximation (Springer, New York, 1993)CrossRefGoogle Scholar
  9. 9.
    Z. Ditzian, A note on simultaneous polynomial approximation in L p[−1,  1], 0 < p < 1. J. Approx. Theory 82(2), 317–319 (1995)MathSciNetCrossRefGoogle Scholar
  10. 10.
    Z. Ditzian, S. Tikhonov, Ul’yanov and Nikol’skii-type inequalities. J. Approx. Theory 133(1), 100–133 (2005)MathSciNetCrossRefGoogle Scholar
  11. 11.
    Z. Ditzian, S. Tikhonov, Moduli of smoothness of functions and their derivatives. Stud. Math. 180(2), 143–160 (2007)MathSciNetCrossRefGoogle Scholar
  12. 12.
    Z. Ditzian, V. Hristov, K. Ivanov, Moduli of smoothness and K-functional in L p, 0 < p < 1. Constr. Approx. 11, 67–83 (1995)MathSciNetCrossRefGoogle Scholar
  13. 13.
    G.H. Hardy, J. Littlewood, Some properties of fractional integrals. Math. Z. 27, 565–606 (1928)MathSciNetCrossRefGoogle Scholar
  14. 14.
    V.I. Ivanov, Direct and inverse theorems of approximation theory in the metrics L p for 0 < p < 1. Math. Notes 18(5), 972–982 (1975)CrossRefGoogle Scholar
  15. 15.
    H. Johnen, K. Scherer, On the equivalence of the K-functional and moduli of continuity and some applications, in Constructive Theory of Functions of Several Variables (Proc. Conf., Math. Res. Inst., Oberwolfach 1976). Lecture Notes in Mathematics, vol. 571 (Springer, Berlin, 1977), pp. 119–140Google Scholar
  16. 16.
    Y.S. Kolomoitsev, Description of a class of functions with the condition ω r(f, h)p ≤ Mh r−1+1∕p for 0 < p < 1. Vestn. Dnepr. Univ. Ser. Mat. 8, 31–43 (2003) (in Russian)Google Scholar
  17. 17.
    Y. Kolomoitsev, The inequality of Nikol’skii-Stechkin-Boas type with fractional derivatives in L p, 0 < p < 1. Tr. Inst. Prikl. Mat. Mekh. 15, 115–119 (2007) (in Russian)zbMATHGoogle Scholar
  18. 18.
    Y. Kolomoitsev, On moduli of smoothness and K-functionals of fractional order in the Hardy spaces. J. Math. Sci. 181(1), 78–97 (2012); translation from Ukr. Mat. Visn. 8(3), 421–446 (2011)Google Scholar
  19. 19.
    Y. Kolomoitsev, On a class of functions representable as a Fourier integral. Tr. Inst. Prikl. Mat. Mekh. 25, 125–132 (2012) (in Russian)MathSciNetzbMATHGoogle Scholar
  20. 20.
    Y. Kolomoitsev, Multiplicative sufficient conditions for Fourier multipliers. Izv. Math. 78(2), 354–374 (2014); translation from Izv. Ross. Akad. Nauk, Ser. Mat. 78(2), 145–166 (2014)Google Scholar
  21. 21.
    Y. Kolomoitsev, Best approximations and moduli of smoothness of functions and their derivatives in L p, 0 < p < 1. J. Approx. Theory 232, 12–42 (2018)MathSciNetCrossRefGoogle Scholar
  22. 22.
    Y. Kolomoitsev, J. Prestin, Sharp estimates of approximation of periodic functions in Hölder spaces. J. Approx. Theory 200, 68–91 (2015)MathSciNetCrossRefGoogle Scholar
  23. 23.
    K.A. Kopotun, On K-monotone polynomial and spline approximation in L p, 0 < p <  (quasi)norm, in Approximation Theory VIII, ed. by C. Chui, L. Schumaker (World Scientific, Singapore, 1995), pp. 295–302zbMATHGoogle Scholar
  24. 24.
    K.A. Kopotun, On equivalence of moduli of smoothness of splines in L p, 0 < p < 1. J. Approx. Theory 143(1), 36–43 (2006)MathSciNetCrossRefGoogle Scholar
  25. 25.
    V.G. Krotov, On differentiability of functions in L p, 0 < p < 1. Sb. Math. USSR 25 , 101–119 (1983)CrossRefGoogle Scholar
  26. 26.
    S.M. Nikol’skii, Approximation of Functions of Several Variables and Imbedding Theorems (Springer, New York, 1975)CrossRefGoogle Scholar
  27. 27.
    M.K. Potapov, B.V. Simonov, S.Y. Tikhonov, Fractional Moduli of Smoothness (Max Press, Moscow, 2016)Google Scholar
  28. 28.
    J. Peetre, A remark on Sobolev spaces. The case 0 < p < 1. J. Approx. Theory 13, 218–228 (1975)Google Scholar
  29. 29.
    P.P. Petrushev, V.A. Popov, Rational Approximation of Real Functions (Cambridge University Press, Cambridge, 1987)zbMATHGoogle Scholar
  30. 30.
    T.V. Radoslavova, Decrease orders of the L p-moduli of continuity (0 < p ≤). Anal. Math. 5(3), 219–234 (1979)MathSciNetCrossRefGoogle Scholar
  31. 31.
    K. Runovski, Approximation of families of linear polynomial operators. Dissertation of Doctor of Science, Moscow State University, 2010zbMATHGoogle Scholar
  32. 32.
    K. Runovski, H.-J. Schmeisser, General moduli of smoothness and approximation by families of linear polynomial operators, in New Perspectives on Approximation and Sampling Theory. Applied and Numerical Harmonic Analysis (Birkhäuser, Cham, 2014), pp. 269–298Google Scholar
  33. 33.
    K.V. Runovskii, Approximation by trigonometric polynomials, K-functionals and generalized moduli of smoothness. Sb. Math. 208(1–2), 237–254 (2017)MathSciNetCrossRefGoogle Scholar
  34. 34.
    S.G. Samko, A.A. Kilbas, O.I. Marichev, Fractional integrals and derivatives, in Theory and Applications (Gordon and Breach, Yverdon, 1993)zbMATHGoogle Scholar
  35. 35.
    B.V. Simonov, S.Y. Tikhonov, Embedding theorems in constructive approximation. Sb. Math. 199(9), 1367–1407 (2008); translation from Mat. Sb. 199(9), 107–148 (2008)Google Scholar
  36. 36.
    B. Simonov, S. Tikhonov, Sharp Ul’yanov-type inequalities using fractional smoothness. J. Approx. Theory 162(9), 1654–1684 (2010)MathSciNetCrossRefGoogle Scholar
  37. 37.
    E.A. Storozhenko, P. Oswald, Jackson’s theorem in the spaces L p(ℝk), 0 < p < 1. Sib. Math. J. 19(4), 630–656 (1978)CrossRefGoogle Scholar
  38. 38.
    E.A. Storozhenko, V.G. Krotov, P. Oswald, Direct and inverse theorems of Jackson type in the space L p, 0 < p < 1. Mat. Sb. 98(3), 395–415 (1975)MathSciNetGoogle Scholar
  39. 39.
    R. Taberski, Differences, moduli and derivatives of fractional orders. Commentat. Math. 19, 389–400 (1976–1977)MathSciNetzbMATHGoogle Scholar
  40. 40.
    R. Taberski, Approximation in the Fréchet spaces L p (0 < p ≤ 1). Funct. Approx. Comment. Math. 7, 105–121 (1979)MathSciNetzbMATHGoogle Scholar
  41. 41.
    R. Taberski, Aproksymacja funkcji wielomianami trygonometrycznymi. Wydawnictwo Naukowe UAM, Poznan, 1979 (in Polish)Google Scholar
  42. 42.
    R. Taberski, Trigonometric approximation in the norms and seminorms. Stud. Math. 80, 197–217 (1984)MathSciNetCrossRefGoogle Scholar
  43. 43.
    S. Tikhonov, On modulus of smoothness of fractional order. Real Anal. Exchange 30, 507–518 (2004/2005)CrossRefGoogle Scholar
  44. 44.
    M.F. Timan, Converse theorems of the constructive theory of functions in the spaces L p (1 ≤ p ≤). Mat. Sb. 46(88), 125–132 (1958)MathSciNetGoogle Scholar
  45. 45.
    A.F. Timan, Theory of Approximation of Functions of a Real Variable (Pergamon Press, Oxford, 1963)zbMATHGoogle Scholar
  46. 46.
    R.M. Trigub, E.S. Belinsky, Fourier Analysis and Approximation of Functions (Kluwer, Dordrecht, 2004)CrossRefGoogle Scholar

Copyright information

© Springer Nature Switzerland AG 2019

Authors and Affiliations

  1. 1.Institut für MathematikUniversität zu LübeckLübeckGermany
  2. 2.Institute of Applied Mathematics and Mechanics of NAS of UkraineSlov’yans’k, Donetsk RegionUkraine

Personalised recommendations